Iowa, 2013Flooding in Iowa, June 1 to 12, 2013
June 1 to 12, 2013 · NWS DVN · 13 events in 10 counties and zones
Widespread heavy rainfall across the region during late May and into early June led to widespread river flooding across eastern Iowa as the waters moved downstream.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall across the region during late May and into early June led to widespread river flooding across eastern Iowa as the waters moved downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 10:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, May 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CDT FRI MAY 31 2013
.SYNOPSIS...
ISSUED AT 326 PM CDT FRI MAY 31 2013
12Z UA ANALYSIS HAD AN OCCLUDED 850MB LOW NEAR KABR WITH AN 850MB
COLD FRONT DROPPING SOUTH INTO NEBRASKA AND THEN WEST ALONG THE
KS/NE BORDER. A PLUME OF DEEP MOISTURE RAN FROM NORTHERN MEXICO INTO
THE LOWER MISSOURI VALLEY WITH A SECONDARY PLUME INTO THE OHIO
VALLEY AND GREAT LAKES. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW
DIURNAL CONVECTION TRYING TO DEVELOP BUT DOWNWARD MOTION BEHIND THE
DEPARTING MCV IS SNUFFING IT OUT.
18Z SFC ANALYSIS HAS A SYNOPTIC LOW NORTH OF KABR WITH THE FRONT
RUNNING INTO WESTERN IOWA AND THEN INTO THE OKLAHOMA PANHANDLE.
NUMEROUS OUTFLOW BOUNDARIES WERE ACROSS ILLINOIS AND MISSOURI THAT
MET UP WITH A MESO LOW IN EASTERN KANSAS. DEW POINTS WERE GENERALLY
IN THE 60S ACROSS THE MIDWEST WITH 70S IN THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 326 PM CDT FRI MAY 31 2013
FIRST...MOST OF THE FLASH FLOOD HEADLINES HAVE BEEN DROPPED. THE
ONLY AREAS STILL IN EFFECT ARE THE FAR EAST AND PARTS OF THE SOUTH.
HOW CONVECTION...ESPECIALLY THE MCS TONIGHT IN MISSOURI...EVOLVES
WILL DICTATE WHEN THE REMAINDER OF THE FLASH FLOOD HEADLINES WILL BE
DROPPED.
THE NOCTURNAL MCS AND NEW ONE THAT DEVELOPED IN NORTHERN MISSOURI
THIS MORNING HAVE HELPED SUPPRESS TEMPERATURES. EVEN WITH THE SUN
NOW BREAKING OUT...CONVECTIVE TEMPERATURE WILL BARELY BE ACHIEVED IN
THE NEXT FEW HOURS. THE STRONG WINDS ON THE NORTH SIDE OF THE MCS
TODAY WERE CAUSED BY CONVECTION MIXING DOWN DRIER AIR ALOFT.
MCS AND LIFT TOOLS SUGGEST SOME CONVECTION DEVELOPING DURING PEAK
HEATING OVER THE NORTHWEST PART OF THE CWFA BUT IT WILL BE WEAK AND
DISSIPATE WITHIN A FEW HOURS OF SUNSET.
THE LINGERING CONVECTION OVER THE FAR EAST/SOUTHEAST PARTS OF THE
CWFA WILL EXIT THE CWFA BY EARLY EVENING. AFTER THAT...MOST OF THE
AREA WILL REMAIN DRY UNTIL THE NEXT MCS DEVELOPS ACROSS MISSOURI.
THE MCS TOOL INDICATES A SIGNIFICANT MCS WILL DEVELOP IN MISSOURI
DURING THE EVENING AND GENERALLY MOVE EAST NORTHEAST INTO ILLINOIS.
THERE ARE SUGGESTIONS THAT THIS MCS MAY BRUSH THE FAR SOUTHEAST
PARTS OF THE CWFA TOWARD MORNING.
ON SATURDAY...MOST OF THE AREA WILL BE DRY DURING THE MORNING HOURS.
AS THE UPPER LOW ARRIVES DURING THE AFTERNOON...CAA ALOFT SHOULD
ALLOW DIURNAL SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP.
TEMPERATURES WILL BE THE COOLEST IN THE WESTERN CWFA AND THE WARMEST
IN THE EASTERN CWFA. ..08..
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 326 PM CDT FRI MAY 31 2013
SATURDAY NIGHT BEHIND THE COLD FRONT WILL BECOME COOLER WITH
NORTHWEST WINDS. THE UPPER LEVEL TROUGH AXIS WILL BE MOVING ACROSS
THE AREA STILL AND WITH PLENTY OF MOISTURE STILL WRAPPED AROUND THE
UPPER LOW...EXPECT SHOWERS TO LINGER INTO THE EVENING HOURS BEFORE
THE UPPER LOW SHIFTS FARTHER EAST. ANY SHOWERS OR STORMS ON
SATURDAY WILL BE LACKING IN HEAVY RAIN OR SEVERE POTENTIAL. MIN
TEMPS SATURDAY NIGHT TO FALL INTO THE LOW TO MID 50S.
SUNDAY THROUGH MONDAY...A BRIEF RESPITE IN THE ACTIVE WEATHER
PATTERN IS IN STORE BOTH DAYS AS UPPER LEVEL RIDGING AND SURFACE
HIGH PRESSURE SHIFT ACROSS THE AREA. TEMPERATURES SUNDAY TO BE
ABOUT 10 DEGREES BELOW NORMAL IN THE 60S...WITH MINS IN THE 50S
ABOUT 5 DEGREES BELOW NORMAL.
TUESDAY THROUGH THURSDAY...THIS WILL BE ANOTHER ACTIVE PERIOD AS
ANOTHER UPPER LEVEL SYSTEM WILL APPROACH AND BEGIN TO MOVE ACROSS
THE MIDWEST. LEAD SHORTWAVE ENERGY COULD KICK OFF SOME PRECIPITATION
AS EARLY AS MONDAY NIGHT AND TUESDAY...WITH INCREASING SHOWER AND
THUNDERSTORM CHANCES BY WEDNESDAY. DUE TO THE NATURE OF THESE UPPER
SYSTEMS THIS MAY SLIP...AND MONDAY NIGHT AND MOST OF TUESDAY MAY BE
DRY AS WELL. WEDNESDAY NIGHT AND/OR THURSDAY THE FRONT FINALLY MOVES
THROUGH THE AREA...WITH TIMING DEPENDING ON THE MODEL. THIS SHOULD
ALSO HAVE SOME FAIRLY HIGH POPS...BUT DUE TO UNCERTAINTIES WITH THE
MODELS HAVE KEPT BOTH PERIODS CHANCE FOR NOW. A WARMING TREND WILL
BRING TEMPERATURES BACK CLOSER TO NORMAL FOR THURSDAY AND FRIDAY.
LE
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1138 PM CDT FRI MAY 31 2013
VFR CONDITIONS TO GENERALLY VFR CONDITIONS TO PREVAIL ALL TERMINALS
THROUGH AT LEAST 01/18Z. REGION IN SW FLOW "DRY SLOT" AHEAD OF LARGE
UPPER LOW IN NORTHERN PLAINS. THIS IS PRODUCING PARTLY CLOUDY SKIES.
ISOLATED SCT-BKN MVFR CLOUDS NEAR DBQ...CID AND MLI TERMINALS UNTIL
01/09Z. UPPER LOW TO MOVE SLOWLY SOUTHEAST WITH WRAP AROUND MVFR
CLOUD BASES OF BKN-OVC COVERAGE TO ARRIVE ALL TERMINALS BETWEEN
01/19-02/02Z. SOUTH TO SOUTHWEST WINDS OF 5-10 KTS TO
SHIFT...BECOMING WESTERLY AT 10-15+ KTS BY SATURDAY AFTERNOON.
ISOLATED SPRINKLES OR VERY LIGHT SHOWERS POSSIBLE AFTER 29/02Z BUT
LIMITED COVERAGE PRECLUDES PUTTING IN TAFS.
NICHOLS
&&
.HYDROLOGY...
ISSUED AT 326 PM CDT FRI MAY 31 2013
VERY LITTLE RAIN FELL ACROSS THE AREA LAST NIGHT AND TODAY.
RAINFALL TONIGHT WILL BE EXTREMELY LIGHT AS WELL. AS SUCH...MOST
OF THE RAIN THAT HAS FALLEN OVER THE PAST SEVERAL DAYS IS NOW
ACCOUNTED FOR IN AREA WATERWAYS. CURRENT RIVER FORECASTS STILL
SHOW MODERATE TO MAJOR FLOODING IS EXPECTED ON THE MISSISSIPPI...
IOWA...CEDAR...WAPSIPINICON...AND SKUNK RIVERS. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...LE
AVIATION...NICHOLS
HYDROLOGY...08
Hazardous weather outlook, May 31, 8:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 PM CDT FRI MAY 31 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
910 PM CDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE...ADDITIONAL HEAVY RAINFALL IS
NOT EXPECTED.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA FROM TUESDAY
INTO THURSDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT.
NICHOLS
In the hours before
Special weather statement, May 31, 7:14 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT FRI MAY 31 2013
ILZ026-034-035-010315-
WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...MONMOUTH...CARTHAGE...MACOMB
814 PM CDT FRI MAY 31 2013
...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH 10 PM...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
THE REGION THROUGH 10 PM. THE STRONGEST STORMS MAY PRODUCE BRIEF
PERIODS OF SMALL PEA SIZED HAIL AND GUSTY WINDS. RAIN AMOUNTS
WILL BE GENERALLY LESS THAN A QUARTER INCH..EXCEPT HIGHER IN THE
STRONGEST STORMS.
NICHOLS
Local storm report, May 31, 7:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 1 NNE AUGUSTA 40.24N 90.95W
05/30/2013 HANCOCK IL TRAINED SPOTTER
ROOF BLOWN OFF OF METAL BUILDING NEAR 4 WAY STOP IN TOWN
AND POLES DOWN NEAR AUGUSTA...TIME ESTIMATED FROM RADAR.
&&
GROSSFlood, Jones
- When
- June 1, 12:00 AM CST to June 2, 11:30 PM CST
- Where
- Jones County, 3.33 mi ESE of Wapsipinicon Sp to 1.65 mi NNW of Morley
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.078, -91.222
Heavy rains in late May lead to the Wapsipinicon River starting June above major flood stage. The river fell quickly below the major flood stage of 19 feet on the evening of the 2nd.
Flood, Linn
- When
- June 1, 12:00 AM CST to June 3, 6:00 AM CST
- Where
- Linn County, 2.1 mi NNW of Covington to 0.9 mi W of Palisades Kepler Sp
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.029, -91.782
The Cedar River in Cedar Rapids began June above major flood stage.
Flood, Iowa
- When
- June 1, 12:00 AM CST to June 4, 2:00 AM CST
- Where
- Iowa County, 3.46 mi NW of Marengo to 3.2 mi ENE of Marengo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.834, -92.120
Heavy rain that fell late in May caused the Iowa River at Marengo to be above major flood stage of 18.5 feet to start the month. The river did not fall below major flood stage at Marengo until the early morning hours on the 4th.
Flood, Keokuk
- When
- June 1, 12:00 AM CST to 11:00 PM CST
- Where
- Keokuk County, 1.79 mi SW of Sigourney to 2.06 mi NE of Sigourney Iowa Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.310, -92.221
The North Fork of the Skunk River began June above the major flood stage of 21 feet and fell below 21 feet in the late evening hours of the first.
Flood, Des Moines
- When
- June 1, 12:00 AM CST to June 2, 7:00 PM CST
- Where
- Des Moines County, Augusta to 1.36 mi ESE of Augusta
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.750, -91.280
The Skunk River was above the major flood stage of 20 feet to start the month and falls below the major flood stage on the evening of the 2nd.
Flood, Des Moines
- When
- June 1, 12:00 AM CST to June 12, 11:00 PM CST
- Where
- Des Moines County, Burlington to 5.64 mi NE of Lenox Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.820, -91.080
Heavy rain across the region late in the month of May led to rises along the Mississippi River to above major flood stage at Gladstone, Illinois and Burlington, Iowa. The Mississippi River at Gladstone and Burlington began the month above their major flood stages of 14 and 18 feet respectively and remained above major flood stage through late in the day on the 12th.
Flood, Lee
- When
- June 1, 12:00 AM CST to June 10, 11:00 PM CST
- Where
- Lee County, Keokuk to 1.77 mi ESE of Ft Madison
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.400, -91.380
Heavy rain across the region late in the month of May led to the Mississippi River being above the major flood stage of 18 feet to begin the month. The river fell below major flood stage by mid morning on the 1st and then rose back above it shortly after midnight on the 4th. The river remained above major flood stage until late in the day on the 9th.
Flood, Louisa
- When
- June 1, 12:00 PM CST to June 7, 12:00 AM CST
- Where
- Louisa County, 0.44 mi NNE of Columbus Jct to 0.49 mi N of Columbus Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.275, -91.346
The Iowa River at Columbus Junction rose above the major flood stage of 23 feet during the late morning hours of the 1st and did not fall below major flood stage until the early morning hours of the 7th.
Flood, Louisa
- When
- June 1, 12:00 PM CST to June 7, 10:00 PM CST
- Where
- Louisa County, Wapello to 1.38 mi SE of Wapello
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.180, -91.200
The Iowa River at Wapello rose above the major flood stage of 25 feet in the early afternoon of the first. The river remained above major flood stage until the the late evening of the 7th.
Flood, Muscatine
- When
- June 2, 12:00 AM CST to June 5, 2:00 AM CST
- Where
- Muscatine County, 0.78 mi NNW of Cranston to 2.11 mi SSE of Conesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.390, -91.276
The Cedar River at Conesville rose above the major flood stage of 16.5 feet in the early morning hours of the 2nd and fell below major flood stage in the early morning hours of the 5th.
Flood, Louisa
- When
- June 2, 12:00 PM CST to June 10, 2:00 AM CST
- Where
- Louisa County, 5.4 mi E of Oakville to 4.83 mi ESE of Oakville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.094, -90.947
Heavy rain across the region late in the month of May led to rises along the Mississippi River to above major flood stage at New Boston and Keithsburg. The Mississippi River at New Boston rose above the major flood stage of 18.5 feet during the early afternoon of the 2nd and fell below 18.5 feet late in the day of the 9th. The Mississippi River at Keithsburg rose above the major flood stage of 17 feet during the afternoon of the 2nd and fell below 17 feet early in the morning of the 10th.
Flood, Clinton
- When
- June 2, 11:00 PM CST to June 10, 12:00 PM CST
- Where
- Clinton County, 3.47 mi SSE of Grand Mound to 5.02 mi S of Dewitt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.771, -90.656
Heavy rains in late May led to rises on rivers across the region. The Wapsipinicon River rose above the major flood stage of 12.5 feet during the late evening hours of the 2nd. The river did not fall below the major flood stage until the afternoon hours of the 10th.
Flood, Scott
- When
- June 2, 11:00 PM CST to June 10, 12:00 PM CST
- Where
- Scott County, 1.15 mi ENE of Gambrill to 1.91 mi NW of Gambrill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.755, -90.529
Heavy rains in late May led to rises on rivers across the region. The Wapsipinicon River rose above the major flood stage of 12.5 feet during the late evening hours of the 2nd. The river did not fall below the major flood stage until the afternoon hours of the 10th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463809, 463847, 464993, 465099, 465103, 465143, 465151, 464994, 465093, 464988, 465136, 463821, 463823.